Source: Spiewak R. Alergiczny wyprysk kontaktowy na Cosmelan® z przebarwieniem pozapalnym. Estetol Med Kosmetol 2012; 2 (1): 33-35. (In Polish)
The case of a 34-year-old woman with melasma is presented. She had been treated by a dermatologist who used a Cosmelan® 1 mask, after which she suffered a facial oedema and erythema that involved the eyelids and lasted for 2 days. She continued the treatment with home applications of Cosmelan® 2 with initially satisfactory cosmetic effect; however, during the treatment she continuously had mild erythema and pruritus. Discontinuation of the treatment resulted in a resolution of the dermatitis and a rapid recurrence of melasma on her face. Photopatch testing was carried out with common photohaptens, as well as with the patient's own cosmetics. Tests with Cosmelan® 2 led to the clear allergic reaction with a rapidly developing postinflammatory hiperpigmentation in the test area. This reaction was somewhat paradoxical for a cosmetic that is marketed as a remedy against hyperpigmentation (melasma). The final diagnosis was allergic contact dermatitis to Cosmelan® 2 with post-inflammatory hyperpigmentation. Similar, yet less pronounced hyperpigmented allergic reactions also developed to the patient's shampoo and bath gel. The present report seems to be the first medical account of allergy to Cosmelan®; however, an Internet search revealed messages posted by 7 people describing similar adverse effects encountered after Cosmelan® treatment, some of which were commented on by dematologists that these might indeed have been allergic reactions. Doctors and patients using Cosmelan® should be aware of the possibility of such side-effects.
Keywords: contact allergy, allergic contact dermatitis, post-inflammatory hyperpigmentation, melasma, Cosmelan®.
© Radoslaw Spiewak (contact).
This page is part of the www.RadoslawSpiewak.net website.
Document created: 2 February 2013, last updated: 14 March 2013.